Utah, 2003

Drought in Utah, September 1 to 30, 2003

September 1 to 30, 2003 · NWS GJT · 7 events in 7 counties and zones

Precipitation during the first half of the month brought minor drought relief to the extreme southeast portion of Utah. However, extreme to exceptional drought conditions continued across eastern Utah through the month.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Precipitation during the first half of the month brought minor drought relief to the extreme southeast portion of Utah. However, extreme to exceptional drought conditions continued across eastern Utah through the month. See the October 2003 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 1:19 PM MST, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 31, 1:19 PM MST, 10 hours 41 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
219 PM MDT SUN AUG 31 2003

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CYCLONIC NORTHWEST FLOW
BEHIND SOUTHEAST WYOMING CIRCULATION HAS ACCOUNTED FOR SOME CLOUD
COVER OVER PARTS OF NORTHWEST COLORADO.  RECENT SATELLITE IMAGES
SHOWING SOME VERTICAL ENHANCEMENT OVER ROUTT COUNTY.  ISOLATED
SHOWERS POSSIBLE WITHIN THIS CLOUD MASS...BUT NO ECHO RETURNS
EVIDENT ON THE RADAR.  SUBSIDENCE WITH WARMING ALOFT INHIBITING
UPWARDS MOTION...BUT SOME SURFACE HEATING WITH OROGRAPHIC LIFT
SHOULD INDUCE SOME LIGHT SHOWERS BEFORE THE DAY IS OVER.  FOR THE
REMAINDER OF THE ZONES...SUNNY CONDITIONS PREVAIL AS AIR MASS HAS
STABILIZED.  WEAK CONVECTIVE POTENTIAL EXISTS OVER THE SAN JUAN
MOUNTAINS DURING THE MID AFTERNOON HOURS...SO POSSIBLE THUNDER
THERE THROUGH EARLY EVENING.  AIR MASS STABILIZES ALL AREAS THIS
EVENING AS RIDGE AXIS OVER THE GREAT BASIN REACHES WESTERN COLORADO
LATER OVERNIGHT.

RIDGE AXIS FLATTENS ON MONDAY AS A SHORT WAVE CIRCULATION...
CURRENTLY OVER CENTRAL CALIFORNIA...MOVES INTO THE GREAT BASIN.  A
VORTICITY LOBE IN ADVANCE OF THIS FEATURE REACHES WESTERN COLORADO
BY MIDDAY.  SOME MID AND HIGH LEVEL MOISTURE...IN THE FORM OF CIRRUS
AND SCATTERED ALTOCUMULUS...SHOULD REACH NORTHEAST UTAH AND PARTS
OF NORTHWEST COLORADO DURING THE AFTERNOON.  ETA MODEL DOES NOT SHOW
ANY CONVECTIVE POTENTIAL...AND THIS LOOKS ACCEPTABLE WITH RELATIVELY
WARM TEMPERATURES ALOFT AND THE LACK OF MOISTURE.  WILL DROP ANY
MENTION OF AFTERNOON STORMS AND SHOWERS.  AFTERNOON TEMPERATURES
RECOVER A FEW DEGREES AS AIR MASS WARMS.  FRISBIE

TUESDAY...REMNANTS OF CALIFORNIA LOW PUSH INTO THE NORTHERN CWA...
WITH THE GFS FASTER THAN THE ETA. BOTH MODELS TAP SOME MARGINAL
MONSOONAL MOISTURE FROM AROUND THE LAS VEGAS HIGH AND PRODUCE GOOD
5-3 FORCING. GFS PRODUCES MORE CONVECTION/QPF DUE TO A MOISTER
LESS-INVERTED BOUNDARY LAYER. WITH DRYING OCCURRING NOW AND ETAS
BETTER RESOLUTION...WILL FOLLOW WITH SCATTERED POPS MAINLY IN THE
MTNS. WILL EVALUATE TOMORROW FOR PROBABLE POP INCREASE...ESPECIALLY
NORTH.

WEDNESDAY-SUNDAY...CALIFORNIA LOW REFORMS AND UPPER HIGH REMAINS
ANCHORED IN NORTHERN ARIZONA WITH A WEAK SUB-TROPICAL MOISTURE TAP
INTO THE GREAT BASIN. LOW-GRADE MONSOON EXPECTED EACH LATE-DAY WITH
DAYTIME TEMPS ABOVE NORMAL. RAMEY

.GJT...NONE.
Hazardous weather outlook, Aug 31, 4:40 AM MST, 19 hours 20 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 AM MDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE THIS AFTERNOON UNTIL EARLY THIS EVENING. THE
MAIN THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN...SMALL
HAIL...WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL OCCUR MONDAY
THROUGH THURSDAY...INCREASING TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY AND SATURDAY. THE MAIN THREAT FROM THESE STORMS
WILL BE LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS
TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

MOBILE WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY
RAIN...STRONG WINDS AND HAIL AS SOON AS POSSIBLE.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371523, 5371524, 5371525, 5371526, 5371527, 5371528, 5371529.